Call or Text Us! 847-453-3643
Evanston Audiology - Evanston, IL

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. This is weird because they weren’t doing that yesterday. So now you’re wondering what the cause could be: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin before bed.

Could the aspirin be the trigger?

You’re thinking to yourself “perhaps it’s the aspirin”. And you remember, somewhere in the deeper recesses of your memory, hearing that certain medicines were connected to reports of tinnitus. is aspirin one of those medicines? And if so, should you stop using it?

Tinnitus And Medication – What’s The Connection?

The long standing rumor has associated tinnitus symptoms with countless medicines. But those rumors aren’t really what you’d call well-founded.

The common thought is that tinnitus is widely seen as a side effect of a broad range of medications. The reality is that there are a few types of medicine that can trigger tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of hypotheses:

  • Beginning a new medication can be stressful. Or, in some cases, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication producing the tinnitus. It’s the stress of the entire experience, though the confusion between the two is somewhat understandable.
  • Tinnitus is a fairly common condition. More than 20 million people deal with chronic tinnitus. When that many individuals cope with symptoms, it’s inevitable that there will be some coincidental timing that pops up. Enough individuals will begin using medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
  • Many medications can affect your blood pressure, which also can affect tinnitus.

Which Medicines Can Trigger Tinnitus?

There are a few medications that do have a well-founded (that is, scientifically established) cause-and-effect connection with tinnitus.

The Link Between Strong Antibiotics And Tinnitus

There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are very strong and are normally reserved for extreme cases. High doses are typically avoided because they can lead to damage to the ears and bring about tinnitus symptoms.

Blood Pressure Medicine

When you have high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. Creating diuretics are known to trigger tinnitus-like symptoms, but normally at significantly higher doses than you may typically come across.

Aspirin Can Cause Ringing in Your Ears

And, yes, the aspirin might have been what brought about your tinnitus. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus occurs at extremely high dosages of aspirin. Tinnitus symptoms usually won’t be produced by regular headache dosages. The good news is, in most situations, when you quit using the big doses of aspirin, the tinnitus symptoms will go away on their own.

Consult Your Doctor

There are a few other medications that might be capable of causing tinnitus. And the interaction between some combinations of medications can also create symptoms. So talking to your doctor about any medication side effects is the best idea.

That being said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for sure if it’s the medication or not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today